Iowa, 2019

Flooding in Iowa, March 11 to 31, 2019

March 11 to 31, 2019 · NWS DMX · 36 events in 20 counties and zones

Higher than average snowfall through the winter created a wet snowpack across much of Iowa which was still present into early March. A large storm system impacted the region through the middle of March which brought heavy rain and warm temperatures to the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Higher than average snowfall through the winter created a wet snowpack across much of Iowa which was still present into early March. A large storm system impacted the region through the middle of March which brought heavy rain and warm temperatures to the state. This system allowed much of the snowpack to melt across the state within a few days to a week. This heavy rain fell on frozen ground allowing nearly all of the rainfall and snowmelt to runoff into the river systems. This led to flooding on nearly all rivers and nearly all river points throughout central Iowa. The majority of the river flooding had ended with rivers returning to their banks by late March. However portions of the upper Des Moines Basin remained in flood into April. These points were the Des Moines River at Fort Dodge, and the West Fork of the Des Moines River at Estherville, Emmetsburg, and Humboldt. Many of the rises on the rivers were also due to ice jams that formed on the river channel due to break up jams as temperatures warmed and river levels rose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 11, 5:26 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 11, 5:26 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
626 PM CDT Mon Mar 11 2019

.DISCUSSION.../Tonight through Monday/
Issued at 350 PM CDT Mon Mar 11 2019

Focus through the period still on strong storm system to impact the
region from Tuesday through Thursday. The main upper trough
continues to rotate off the coast of California with a southwesterly
flow pattern aloft  into the central US. The first round of moisture
will spread northward late tonight into Tuesday along with some
strong WAA. Some dry air to fight, so have delayed the onset of
precipitation a bit further with the precipitation expected to
spread across the forecast area through the day Tuesday. With the
delay, the chances of any icing potential and freezing precipitation
has dwindled quite a bit. Still a small chance for a brief period in
the far west to northwest around the morning commute Tuesday. Strong
WAA should then allow the entire column to warm and send surface
temperatures above freezing allowing for mainly rain across the area
by late Tuesday morning into Tuesday afternoon.

Several surges of moisture northward through the state from Tuesday
night through Wednesday night in the WAA wing of this system with
increasing moisture across the state through the day Wednesday.
Dewpoints expected to rise to around 40 north and into the lower 50s
across the south through the day Wednesday. This warming coupled
with additional rainfall will allow for a period of rapid snowmelt
across the state Wednesday into Wednesday night. The snowpack is
still quite dense, but given the thermal profiles still should see
substantial melting through early Thursday. Heavy rainfall potential
still on tap with the surges of moisture into the state as the upper
low lifts into northern KS by Wednesday night. The surface low will
move into roughly the same location with the entire system lifting
northeastward through central and eastern Iowa late Wednesday night
through Thursday. Instability will allow for higher rain rates that
could push QPF above 2" in spots and possibly approaching up to 3"
through Thursday. Ponding of water on roads and in fields likely
with the heavy rainfall and snowmelt combination. Have issued a
Flood Watch as well for the flooding potential, as already saw a few
flooding issues with the heavy rainfall this past weekend. Ice jam
potential also increasing with the warm days forecast through
Thursday and a continued forecast of highs above freezing and into
the 40s through much of the entire period.

As the low lifts through the state Wednesday night into Thursday a
dry slot is expected to move through portions of the forecast area
especially the central/south which should provide a period of little
precipitation. On the backside of the system, deformation zone rain
may transition to snow as the column cools and surface temperatures
fall back to near freezing or below toward late Thursday afternoon
into Thursday evening. Tried to hasten the cooling in the guidance
grids, as right now think they don't move the cold air into the
forecast area fast enough. Could have some wet roads and other
conditions as well which could freeze with the push of cold air and
cause some icy spots on roads for the Thursday PM commute across the
west/north and into Thursday evening as some light snow is possible
before the precipitation tapers off through the night.

Dry conditions are then expected for Friday into the weekend, with
some river flood potential and ice jam potential continuing. The
extent of the river flood potential will be more apparent by late
this week as the QPF is determined from this upcoming system and we
go through the freeze/thaw diurnal cycle into early next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 621 PM CDT Mon Mar 11 2019

A few pockets of fog are possible overnight otherwise VFR
conditions should prevail along with light winds. Cigs will lower
to IFR/LIFR throughout the day Tuesday along with increasing areas
of fog and rain. Expect widespread IFR/LIFR by Tuesday afternoon.
The wind will become breezy from the southeast on Tuesday.

&&

.HYDROLOGY...
Issued at 350 PM CDT Mon Mar 11 2019

Widespread rainfall amounts of around 1-2" likely across central
Iowa Tuesday into Thursday, with the majority of the rainfall and
heaviest rates coming late Tuesday night through Wednesday. Due to
possible thunderstorms, locally higher amounts in excess of 2" will
be possible as well. The heaviest rainfall is expected across the
northwest half of the state. The heavy rainfall will combine with
expected rapid snowmelt to bring an increasing flood threat to much
of the state Wednesday into Thursday. River levels are already
running above average due to the wet fall/winter and recent
rainfall. Additionally, ice jams in favored locations will also be
possible as a string of days above freezing are anticipated. The
flooding threat will extend beyond mainstem rivers, to smaller
basins and poor drainage areas as well. Please continue to pay
attention in the coming days for any flood warnings issued by the
NWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Thursday evening for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

DISCUSSION...Beerends
AVIATION...Donavon
HYDROLOGY...Beerends
Hazardous weather outlook, Mar 11, 2:57 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CDT Mon Mar 11 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 PM CDT Mon Mar 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Moderate to heavy rainfall is possible Tuesday through Thursday
and may be accompanied at times by thunderstorms and fog. Very
strong and gusty winds are likely to develop later on Thursday
into the first part of Friday and with the possibility of light
snow at the end of the precipitation, this could cause blowing
snow. In addition to the precipitation, warmer temperatures will
cause much of the snow pack to melt and the runoff from both
snowmelt and rainfall may lead to flooding later this week. Ice
jams are also possible this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ansorge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 flood. Local standard time, as filed.

Flood, Warren

When
March 11, 10:15 PM CST to March 12, 12:00 PM CST
Where
Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
41.390, -93.760

The Middle River at Indianola crested at 23.92 feet likely due to an ice jam on 12 March 2019 at 07:30 UTC.

Flood, Wapello

When
March 12, 8:45 AM CST to 9:45 AM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River at Ottumwa crested at 13.22 feet likely due to an ice jam on 12 March 2019 at 15:00 UTC.

Flood, Warren

When
March 12, 9:45 PM CST to March 14, 2:30 AM CST
Where
Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.390, -93.760

The Middle River at Indianola crested at 25.19 feet on 13 March 2019 at 15:30 UTC.

Flood, Dallas

When
March 13, 3:00 PM CST to March 14, 7:00 PM CST
Where
Dallas County, Van Meter to 1.38 mi NNE of Van Meter
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The South Raccoon River at Redfield crested three times during the period of flood. The first two crests and highest crests were due to ice jams, with the third crest from snowmelt and heavy rain. The first crest was 21.52 feet on 14 March 2019 at 00:00 UTC, the second crest was 22.13 feet on 14 March 2019 at 01:15 UTC, and the third crest was 21.16 feet on 14 March 2019 at 17:30 UTC.

Flood, Polk

When
March 13, 5:15 PM CST to March 24, 7:45 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Fleur Drive crested twice during the flood period. The first crest was 19.85 feet on 15 March 2019 at 15:00 UTC and the second crest was 19.60 feet on 17 March 2019 at 21:00 UTC.

Flood, Tama

When
March 13, 8:00 PM CST to March 21, 4:45 AM CST
Where
Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.000, -92.770

The Iowa River at Tama Highway E49 crested at 13.95 feet on 16 March 2019 at 14:00 UTC.

Flood, Dallas

When
March 13, 10:15 PM CST to March 19, 4:15 AM CST
Where
Dallas County, Van Meter to 1.48 mi ESE of Booneville
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The Raccoon River at Van Meter crested three times during the flood period. The first crest was 20.08 feet on 15 March 2019 at 00:00 UTC, the second crest was 19.27 feet on 15 March 2019 at 21:00 UTC, and the third crest was 19.11 feet on 17 March 2019 at 08:15 UTC.

Flood, Story

When
March 13, 10:30 PM CST to March 15, 12:30 PM CST
Where
Story County, 0.69 mi N of Ames Arpt to 2.66 mi S of Cambridge
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.010, -93.620

The South Skunk River at US Highway 30 Ames crested at 23.09 feet on 14 March 2019 at 19:45 UTC.

Flood, Polk

When
March 13, 11:00 PM CST to March 14, 3:15 AM CST
Where
Polk County, 1.24 mi SW of Capitol Hgts to 0.86 mi SSW of Youngstown
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.610, -93.570

Fourmile Creek at Easton Boulevard crested at 12.80 feet on 14 March 2019 at 07:00 UTC.

Flood, Cass

When
March 14, 1:15 AM CST to 2:45 AM CST
Where
Cass County, 1.48 mi SSE of Lewis to 0.69 mi SSE of Lorah
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.280, -95.070

The East Nishnabotna River at Atlantic crested at 19.19 feet on 14 March 2019 at 07:45 UTC.

Flood, Black Hawk

When
March 14, 2:30 AM CST to March 18, 8:15 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo Ranch Arpt to 1.47 mi NE of Castle Hill
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.490, -92.280

Black Hawk Creek at Hudson crested 3 times during the flood period. The first and highest crest was 18.02 feet on 15 March 2019 at 08:45 UTC, the second crest was 16.03 feet on 16 March 2019 at 00:00 UTC, and the third crest was 15.13 feet on 17 March 2019 at 20:30 UTC.

Flood, Story

When
March 14, 2:30 AM CST to 1:00 PM CST
Where
Story County, 2.81 mi N of Ontario to 2.81 mi WNW of Ames Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.070, -93.690

Squaw Creek at Lincoln Way Ames crested two times during the period of flood. The first crest was 10.70 feet on 14 March 2019 at 13:30 UTC and the second crest was 10.75 feet on 14 March 2019 at 16:00 UTC.

Flood, Emmet

When
March 14, 3:15 AM CST to March 31, 11:59 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des Moines River at Estherville crested three times during the period of flood. The first two crests were likely due to ice jams, with the third and highest crest of the flood period due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 11.86 feet on 15 March 2019 at 22:30 UTC, the second crest was 12.44 feet on 19 March 2019 at 17:45 UTC, and the third crest was 15.25 feet on 25 March 2019 at 02:30 UTC.

Flood, Polk

When
March 14, 5:45 AM CST to March 28, 6:45 PM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River at SE 6th Street crested 3 times during the flood period. The first crest was 29.07 feet on 15 March 2019 at 19:30 UTC, the second crest was 29.15 feet on 16 March 2019 at 16:45 UTC, and the third crest was 29.17 feet on 17 March 2019 at 19:45 UTC.

Flood, Story

When
March 14, 7:15 AM CST to March 15, 6:00 AM CST
Where
Story County, 2.07 mi SE of Gilbert to 4.82 mi NNW of Ames
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.100, -93.620

The South Skunk River at West Riverside Ames crested at 13.97 feet on 15 March 2019 at 00:30 UTC.

Flood, Polk

When
March 14, 9:00 AM CST to March 18, 11:00 PM CST
Where
Polk County, 2.14 mi NNW of (Dsm)des Moines Intl to 1.55 mi E of West Des Moines
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.560, -93.680

The Raccoon River at Iowa Highway 28 crested twice during the flood period. The first crest was 37.43 feet on 15 March 2019 at 11:45 UTC and the second crest was 37.11 feet on 17 March 2019 at 19:00 UTC.

Flood, Webster

When
March 14, 12:00 PM CST to March 15, 1:45 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge went into flood 3 times and crested 8 times during the month of March. The first two periods of flood were likely due to ice jams. The first two crests occurred with the first period of flood, check other entries for later crests. The first crest during this period was 11.98 feet on 15 March 2019 at 03:00 UTC and the second crest was 12.03 feet on 15 March 2019 at 06:00 UTC.

Flood, Boone

When
March 14, 1:30 PM CST to 3:45 PM CST
Where
Boone County, 2.31 mi NNW of Luther to 8.84 mi SE of Moingona
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
42.000, -93.970

The Des Moines River at Stratford crested at 20.33 feet likely due to an ice jam on 14 March 2019 at 21:00 UTC.

Flood, Warren

When
March 14, 2:30 PM CST to March 16, 9:15 AM CST
Where
Warren County, 2.32 mi NNW of Churchville to 3.45 mi W of Conger
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.430, -93.790

The North River at Norwalk crested at 24.41 feet on 15 March 2019 at 10:30 UTC.

Flood, Marshall

When
March 14, 5:00 PM CST to March 17, 9:30 AM CST
Where
Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.040, -92.970

The Iowa River at Marshalltown crested two times during the flood period. The first crest was 20.32 feet on 15 March 2019 at 21:15 UTC and the second crest was 19.11 feet on 17 March 2019 at 11:30 UTC.

Flood, Butler

When
March 14, 10:15 PM CST to March 15, 3:00 PM CST
Where
Butler County, 6.65 mi E of New Hartford to 2.15 mi E of New Hartford
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.560, -92.490

Beaver Creek at New Hartford crested at 13.21 feet on 15 March 2019 at 09:15 UTC.

Flood, Greene

When
March 15, 12:00 AM CST to 4:30 PM CST
Where
Greene County, 2.07 mi N of Ralston to 7.21 mi WSW of Angus
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.080, -94.630

The North Raccoon River at Jefferson crested at 19.74 feet on 15 March 2019 at 15:30 UTC.

Flood, Palo Alto

When
March 15, 12:30 AM CST to March 31, 11:59 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested three times during the period of flood. The first two crests were likely due to ice jams, with the third and highest crest of the flood period due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 12.31 feet on 17 March 2019 at 19:00 UTC, the second crest was 12.47 feet on 18 March 2019 at 21:15 UTC, and the third crest was 13.44 feet on 25 March 2019 at 17:45 UTC.

Flood, Jasper

When
March 15, 2:00 AM CST to March 17, 3:30 AM CST
Where
Jasper County, 9.89 mi SSE of Galesburg to 3.61 mi SSW of Sully Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.420, -92.870

The South Skunk River at Colfax crested at 18.80 feet on 16 March 2019 at 15:30 UTC.

Flood, Black Hawk

When
March 15, 2:45 AM CST to March 27, 2:00 AM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested 2 times during the flood period. The first crest was 93.51 feet on 16 March 2019 at 06:15 UTC and the second crest was 95.05 feet on 17 March 2019 at 19:00 UTC.

Flood, Wright

When
March 15, 4:00 AM CST to March 17, 9:00 PM CST
Where
Wright County, 2.13 mi SSE of Cornelia to 3.43 mi SW of Dows
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.750, -93.670

The Iowa River at Rowan crested at 13.15 feet on 16 March 2019 at 21:15 UTC.

Flood, Boone

When
March 15, 4:30 AM CST to March 24, 7:15 AM CST
Where
Boone County, 19.19 mi SE of Lanyon to 2.58 mi SSE of Dayton
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.000, -93.970

The Des Moines River at Stratford crested three times during the period of flood. The first crest was 20.95 feet on 15 March 2019 at 20:15 UTC, the second at 22.01 feet on 18 March 2019 at 05:30 UTC, and the third crest was 22.14 feet on 21 March 2019 at 10:00 UTC.

Flood, Butler

When
March 15, 6:00 AM CST to March 18, 2:00 AM CST
Where
Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.650, -92.490

The Shell Rock River at Shell Rock crested at 14.48 feet on 16 March 2019 at 19:30 UTC.

Flood, Black Hawk

When
March 15, 8:15 AM CST to March 24, 2:00 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Waterloo crested 2 times during the flood period. The first crest was 16.98 feet on 16 March 2019 at 08:45 UTC and the second crest was 18.64 feet on 18 March 2019 at 01:15 UTC.

Flood, Webster

When
March 15, 3:30 PM CST to March 16, 5:00 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

This was the second period of flood during the month of March for the Des Moines River at Fort Dodge. Two of the 8 crests that occurred during the flood periods in March occurred during this flood period and were likely due to ice jams. The first crest during this period (third overall for March) was 11.28 feet on 15 March 2019 at 22:45 UTC and the second crest this period (fourth overall for March) was 11.28 feet on 16 March 2019 at 04:45 UTC.

Flood, Cerro Gordo

When
March 15, 6:00 PM CST to 7:30 PM CST
Where
Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
43.290, -93.280

The Winnebago River at Mason City crested at 10.10 feet likely due to an ice jam on 16 March 2019 at 00:00 UTC.

Flood, Polk

When
March 15, 8:45 PM CST to March 16, 7:00 AM CST
Where
Polk County, 2.08 mi SE of Lovington to 13.48 mi ESE of Johnston
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.630, -93.670

Beaver Creek at Grimes crested at 14.26 feet on 16 March 2019 at 08:45 UTC.

Flood, Dallas

When
March 16, 10:00 AM CST to March 24, 12:00 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at 21.15 feet on 16 March 2019 at 20:15 UTC. This data was estimated as the gauge stopped reporting and manual wire weight observations were conducted in the absence of the gauge reports.

Flood, Webster

When
March 16, 4:00 PM CST to March 31, 11:59 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

This was the third period of flood during the month of March for the Des Moines River at Fort Dodge. The flooding from this period continued into April. Four of the 8 crests that occurred during the flood periods in March occurred during this flood period. The first crest during this period (fifth overall for March) was 12.42 feet on 17 March 2019 at 03:30 UTC, the second crest this period (sixth overall for March) was 12.59 feet on 18 March 2019 at 07:15 UTC, the third crest this period (seventh overall for March) was 13.72 feet on 19 March 2019 at 12:30 UTC, and the fourth crest this period (eighth overall for March) was 15.04 feet on 21 March 2019 at 10:00 UTC.

Flood, Humboldt

When
March 16, 6:00 PM CST to March 31, 11:59 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested five times during the period of flood. The first three crests were likely due to ice jams, with the remaining two due to snowmelt and heavy rain. The river remained in flood into April. The first crest was 10.63 feet on 17 March 2019 at 03:30 UTC, the second crest was 12.50 feet on 17 March 2019 at 22:15 UTC, the third crest was 13.06 feet on 19 March 2019 at 11:00 UTC, the fourth crest was 14.6 feet on 20 March 2019 at 15:30 UTC, and the fifth crest was 13.79 feet on 29 March 2019 at 01:45 UTC.

Flood, Kossuth

When
March 16, 7:45 PM CST to March 24, 12:00 PM CST
Where
Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.880, -94.150

The East Fork of the Des Moines River at Algona crested two times during the flood period. The first crest was 18.63 feet on 18 March 2019 at 03:45 UTC and the second crest was 18.60 feet on 19 March 2019 at 03:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811814, 811805, 811815, 811822, 811819, 811790, 811821, 811831, 811829, 811830, 811784, 811835, 811827, 811799, 811832, 811820, 811800, 811806, 811818, 811788, 811768, 811811, 811823, 811834, 811786, 811789, 811807, 811793, 811785, 811803, 811796, 811797, 811817, 811804, 811828, 811808.